MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC INFUSE BONE GRAFT; FILLER, RECOMBINANT HUMAN BONE MORPHOGENETIC PROTEIN, COLLAGEN SCAFFOLD WITH MET

MEDTRONIC SOFAMOR DANEK USA, INC INFUSE BONE GRAFT; FILLER, RECOMBINANT HUMAN BONE MORPHOGENETIC PROTEIN, COLLAGEN SCAFFOLD WITH MET
Catalog Number 7510050
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Injury (2348)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.Products from multiple manufacturers were implanted during the procedure.Although it is unknown if any of the devices contributed to the reported event, we are filing this mdr for notification purposes.
 
Event or Problem Description
It was reported that on (b)(6) 2008, patient presented with pre-op diagnosis, cervical radiculopathy and underwent following procedures: c5-6 and c6-7 anterior cervical diskectomies.Utilization of 2 separate biomechanical devices for arthrodesis between c5-6 and c6-7.Interbody devices, anatomical peek cages filled with rhbmp-2/acs.Anterior cervical instrumentation utilizing a anterior cervical plate with screws at c5, c6 and c7.Continuous neurophysiologic monitoring.Per op-notes, "the wound was then irrigated with copious amounts of antibiotic-impregnated saline, and a 6 mm trial was inserted in each disk space and noted to be of adequate size.A rasp was then passed into each disk space to prepare the endplates, and then 2 separate 6mm x 14mm anatomical peek cages were filled with one-quarter of rhbmp-2/acs.Each of these interbody devices was tapped into place under direct fluoroscopy, confirming adequate placement and good cervical lordosis.An appropriately sized plate was then place atop the vertebral bodies after shaving some of the remaining osteophytes from c5-6.This was secured in place with a temporary pin, and then a hand drill was used to drill 4 separate pilot holes, 2 each in the c5 and c7 vertebral bodies.Working in an alternating fashion, variable angle screws were placed in the c5 and c7 vertebral bodies.The c5 vertebral body would accommodate 3.5-mm x 13-mm screws, and 15-mm screws would be placed in the c7 vertebral body.After sequentially securing these screws down under direct lateral fluoroscopy, the screws were noted to pass below the locking rings on the plate.There was excellent screw purchase, after which 2 additional screws were placed in the c6 vertebral body after drilling pilot holes.These would be 3.5-mm x 13-mm screws.After these screws were passed below the locking ring, a final ap and lateral image was obtained, confirming excellent implant placement and good cervical lordosis.Final tightening at each screw was completed, and again the locking rings were noted to pass over each screw head at each insertion site.The wound was then irrigated with copious amounts of antibiotic-impregnated saline, and the platysma was then closed with interrupted and running 3-0 vicryl stitch." no patient complications were reported as a result of the event.Patient alleges unspecified injury due to the use of rhbmp-2.
 
Additional Manufacturer Narrative
A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
INFUSE BONE GRAFT
Common Device Name
FILLER, RECOMBINANT HUMAN BONE MORPHOGENETIC PROTEIN, COLLAGEN SCAFFOLD WITH MET
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key6299100
Report Number1030489-2017-00205
Device Sequence Number537467
Product Code NEK
UDI-Device Identifier00613994239518
UDI-Public00613994239518
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P000058
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Attorney
Type of Report Initial,Followup
Report Date (Section B) 01/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/01/2008
Device Catalogue Number7510050
Device Lot NumberM110715AAB
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/09/2017
Supplement Date Received by Manufacturer01/09/2017
Initial Report FDA Received Date02/03/2017
Supplement Report FDA Received Date09/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;